- Fire & Rescue
- EMS Outreach
RCFR is working with Pulsepoint to deliver a new program to our local communities. PulsePoint is a 911-connected mobile phone application that allows users to view and receive alerts on calls being responded to by fire departments and emergency medical services. PulsePoint Respond empowers everyday citizens to provide life‐saving assistance to victims of sudden cardiac arrest.
App users who have indicated they are trained in cardiopulmonary resuscitation (CPR) and are willing to assist in case of an emergency can be notified if someone nearby is having a cardiac emergency and may require CPR.
If the cardiac emergency is in a public place, the location-aware application will alert users in the vicinity of the need for CPR simultaneous with the dispatch of advanced medical care. The application also directs these potential rescuers to the exact location of the closest Automated External Defibrillator (AED).
CPR / AED
Below is a partial list of local resources for CPR Courses and First Aid Instructors. The organizations are listed in alphabetical order and can be contacted directly (costs may differ). Attempts are made to keep the information on this document as up to date as possible.
Local Resources for CPR and First Aid Instructors
American Heart Association
American Red Cross
Central Shenandoah EMS Council
Emergency Prep-Brad Neher
RMH Wellness Center
Rockingham County Fire & Rescue
For more information please visit the American Stroke Association website
Catch the signs early
Don’t wait to get help if you experience any of these heart attack warning signs. Some heart attacks are sudden and intense. But most start slowly, with mild pain or discomfort. Pay attention to your body and call 911 if you experience:
- Chest discomfort. Most heart attacks involve discomfort in the center of the chest that lasts more than a few minutes – or it may go away and then return. It can feel like uncomfortable pressure, squeezing, fullness or pain.
- Discomfort in other areas of the upper body. Symptoms can include pain or discomfort in one or both arms, the back, neck, jaw or stomach.
- Shortness of breath. This can occur with or without chest discomfort.
- Other signs. Other possible signs include breaking out in a cold sweat, nausea or lightheadedness.
Women may present with slightly different symptoms:
- Uncomfortable pressure, squeezing, fullness or pain in the center of your chest. It lasts more than a few minutes, or goes away and comes back.
- Pain or discomfort in one or both arms, the back, neck, jaw or stomach.
- Shortness of breath with or without chest discomfort.
- Other signs such as breaking out in a cold sweat, nausea or lightheadedness.
- As with men, women’s most common heart attack symptom is chest pain or discomfort. But women are somewhat more likely than men to experience some of the other common symptoms, particularly shortness of breath, nausea/vomiting and back or jaw pain.
Risk factors that you can modify:
- Tobacco use - Cigarette smokers have a higher risk of developing cardiovascular disease. If you smoke, quitting is the best thing you can do for your health.
- High blood cholesterol – High cholesterol contributes to plaque, which can clog arteries and lead to heart disease and stroke. When you control your cholesterol, you are giving your arteries their best chance to remain clear of blockages.
- High blood pressure - Hypertension is a major risk factor for heart disease and stroke. When your blood pressure stays within healthy ranges, you reduce the strain on your heart, arteries, and kidneys which keeps you healthier longer.
- Lack of exercise - Living an active life is one of the most rewarding gifts you can give yourself and those you love. Simply put, daily physical activity increases your length and quality of life.
- Diabetes - Most of the food we eat is turned into glucose (or blood sugar) that our bodies use for energy. Over time, high levels of blood sugar can damage your heart, kidneys, eyes and nerves.
- Being overweight - When you shed extra fat and unnecessary pounds, you reduce the burden on your heart, lungs, blood vessels and skeleton. You give yourself the gift of active living, you lower your blood pressure and you help yourself feel better, too.
- Alcohol use - Drinking too much alcohol can raise blood pressure, and increase your risk for cardiomyopathy, stroke, cancer and other diseases. It can also contribute to high triglycerides, and produce irregular heartbeats. Additionally, excessive alcohol consumption contributes to obesity, alcoholism, suicide and accidents.
- Diet and Nutrition - Most of the food we eat is turned into glucose (or blood sugar) that our bodies use for energy. Over time, high levels of blood sugar can damage your heart, kidneys, eyes and nerves.
Work with your doctor to manage your risk factors.
For more information visit the American Heart Association website https://www.heart.org/en/about-us/heart-attack-and-stroke-symptoms
- Nearly 70% of the 67,367 deaths in 2018 involved an opioid.
- 10.3 million people reported misuse of opioids (prescription and heroin), and of that number, 9.9 million had misused prescription opioids in 2018.
- In 2018, an estimated 2.0 million people had an opioid use disorder.
- In 2018, an estimated 21.2 million Americans needed substance use disorder treatment, but only 3.7 million people received any kind of treatment in the past year.
Who is at risk for an opioid overdose?
Anyone who takes an opioid can be at risk of an overdose, but you are at higher risk if you
- Take illegal opioids
- Take more opioid medicine than you are prescribed
- Combine opioids with other medicines and/or alcohol
- Have certain medical conditions, such as sleep apnea, or reduced kidney or liver function
- Are over 65 years old
What are the signs of an opioid overdose?
The signs of an opioid overdose include
- The person's face is extremely pale and/or feels clammy to the touch
- Their body goes limp
- Their fingernails or lips have a purple or blue color
- They start vomiting or making gurgling noises
- They cannot be awakened or are unable to speak
- Their breathing or heartbeat slows or stops
What should I do if I think that someone is having an opioid overdose?
- Call 9-1-1 immediately
- Administer naloxone, if it is available. Naloxone is a safe medication that can quickly stop an opioid overdose. It can be injected into the muscle or sprayed into the nose to rapidly block the effects of the opioid on the body.
- Try to keep the person awake and breathing
- Lay the person on their side to prevent choking
- Stay with the person until emergency workers arrive
Can an opioid overdose be prevented?
There are steps you can take to help prevent an overdose:
- Take your medicine exactly as prescribed by your health care provider. Do not take more medicine at once or take medicine more often than you are supposed to.
- Never mix pain medicines with alcohol, sleeping pills, or illegal substances
- Store medicine safely where children or pets can't reach it. Consider using a medicine lockbox. Besides keeping children safe, it also prevents someone who lives with you or visits your house from stealing your medicines.
- Dispose of unused medicine promptly
Opioid Use Disorder (OUD), sometimes referred to as “opioid abuse or dependence” or “opioid addiction,” is a problematic pattern of opioid use that causes significant impairment or distress. OUD is a medical condition that can affect anyone – regardless of race, gender, income level, or social class. Like many other medical conditions, there are evidence-based treatments that are available for OUD, but seeking treatment remains stigmatized. Stigma can be a major barrier to how well prevention and treatment programs can work to address the opioid crisis.
Stigma may stop someone from sharing their health condition with friends or family. It may also prevent them from seeking the health, behavioral health or support services that they need. People who experience health-related stigma may also experience less access to healthcare, delayed diagnosis of a condition, and reduced adherence to treatments.
OUD has contributed significantly to overdose deaths among those who use or misuse illicit and prescription opioids. Opioids—mainly synthetic opioids like illicitly manufactured fentanyl (other than methadone)—are currently the main driver of drug overdose deaths. OUD and overdoses continue to be a major public health concern in the United States but are preventable.
To learn more about opioid abuse and treatment options visit https://www.cdc.gov/drugoverdose/featured-topics/abuse-prevention-awareness.html